Introduction: Diphenhydramine (DPH) exposures in children may be the result of accidental unsupervised ingestions, caregiver error, and intentional misuse of DPH-containing cough and cold medications (CCM). We sought to understand the nature of pediatric ingestions of DPH, particularly the toxicity and outcome of a single product, single ingredient DPH (DPH-only) exposures, in order to derive ingredient-specific information about the clinical effects and course of such cases. Methods: As part of a U.S. multi-year safety surveillance program to assess the safety of over-the-counter (OTC) medications used in cough and cold preparations in children <12 years of age, an expert panel reviewed cases involving symptomatic adverse events potentially related to oral exposures to these medications. After individual review, the cases were categorized by causal relationship of the reported ingredients to the adverse event, exposure intent (therapeutic, non-therapeutic, unknown intent), and dose (therapeutic, supratherapeutic, or unknown). Following panel review, any disagreement on classification was discussed until a consensus was reached. The data were then analyzed with respect to descriptive findings. Results: The panel reviewed 6618 eligible cases and determined 2802 were at least potentially related to oral exposure to DPH. Of these, 2028 were DPH-only cases (39.1% of all cases judged at least potentially related to a cough and cold medication). The majority (79.5%) of DPH-only cases occurred in children 2 to <4 years of age and involved accidental unsupervised ingestions (74.7%). Liquid pediatric formulations were the most common (51.7%) products reported followed by solid pediatric formulations (24.0%). The most common adverse events were tachycardia (53.4%), hallucinations (46.5%), somnolence (34.7%), agitation (33.9%), and mydriasis (26.3%). Seizures occurred in only 5.5% of cases. Five (0.2%) deaths were reported; in the death cases, the DPH dose was judged supratherapeutic in one and unknown in the other four. Child abuse was reported in four of the five death cases and three of the five deaths were homicides. Conclusions: Exposures to DPH-only products were the most common type of exposure detected in our study of adverse events associated with CCM in children. The majority of the DPH-only cases were the result of accidental unsupervised ingestions. Most adverse events were relatively mild self-limited anticholinergic effects and few deaths occurred. Deaths involving DPH were often associated with child abuse or homicide. Interventions targeting the prevention of accidental unsupervised are likely to be impactful in preventing morbidity associated with DPH-only exposure.
All Science Journal Classification (ASJC) codes